Alert archive / California / Flash Flood Warnings in 2014
Flash Flood Warning 169, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Sep 8, 2014, 6:16 PM PDT for San Bernardino County, California. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 8, 2014, 6:16 PM PDT (01:16 UTC)
- Expired
- Sep 8, 2014, 10:15 PM PDT
- In force
- 4 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 157 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 7:18 PM PDT | FLASH FLOOD | 2 Wnw Vidal Junction, CA | CHP REPORTS ROADWAY FLOODING ON STATE HIGHWAY 95 NORTH OF VIDAL JUNCTION AT MILE MARKER 10. VEHICLES WERE REPORTED BEING STUCK IN THE AREA WITH OTHERS SWEPT INTO THE DESERT BY FLOOD WATERS. |
| Sep 8, 7:31 PM PDT | FLASH FLOOD | 13 Nnw Vidal Junction, CA | CHP REPORTS APPROX 4 FEET OF WATER ACROSS BOTH NB AND SB LANES WITH CARS STUCK IN THE MIDDLE OF THE ROADWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 62 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 1.3 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 219 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1092 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
314
WGUS55 KVEF 090116
FFWVEF
CAC071-090315-
/O.NEW.KVEF.FF.W.0169.140909T0116Z-140909T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
616 PM PDT MON SEP 8 2014
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
* UNTIL 815 PM PDT
* AT 611 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM 7 MILES SOUTH OF VIDAL
JUNCTION...OR 18 MILES WEST OF PARKER. THE STORM PRODUCING FLASH
FLOODING WAS MOVING NORTH AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
PARKER DAM...VIDAL JUNCTION...BIG RIVER...EARP AND BLACK MEADOW
LANDING CAMPGROUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!
REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.
&&
LAT...LON 3451 11492 3459 11442 3453 11438 3446 11439
3445 11434 3437 11423 3436 11419 3430 11413
3426 11413 3418 11423 3410 11441 3407 11444
3407 11474
$$
OUTLER3 follow-up statements
468
WGUS55 KVEF 090310
FFWVEF
CAC071-090515-
/O.EXT.KVEF.FF.W.0169.000000T0000Z-140909T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
810 PM PDT MON SEP 8 2014
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
* UNTIL 1015 PM PDT/1015 PM MST/
* AT 803 PM PDT...MODERATE AND LOCALLY HEAVY RAIN CONTINUES ACROSS
PARTS OF SOUTHEAST SAN BERNARDINO COUNTY AND WILL RESULT IN
CONTINUED EXCESSIVE RUNOFF. THE FLASH FLOOD WARNING HAS BEEN
EXTENDED THROUGH 1015 LOCAL TIME TO ACCOUNT FOR THIS.
* LOCATIONS IMPACTED INCLUDE...
VIDAL JUNCTION
VIDAL
HIGHWAY 95
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS MORE DIFFICULT TO DETECT
FLOODED ROADS.
&&
LAT...LON 3451 11492 3459 11442 3453 11438 3446 11439
3445 11434 3437 11423 3436 11419 3430 11413
3426 11413 3418 11423 3410 11441 3407 11444
3407 11474
$$
OUTLER558
WGUS75 KVEF 090415
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
915 PM PDT MON SEP 8 2014
CAC071-090515-
/O.CON.KVEF.FF.W.0169.000000T0000Z-140909T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
915 PM PDT MON SEP 8 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM PDT/1015 PM
MST/ FOR SOUTHEASTERN SAN BERNARDINO COUNTY...
AT 912 PM PDT...HEAVY RAIN HAS ENDED ACROSS MOST OF THE WARNED AREA
HOWEVER RUNOFF CONTINUES AND MULTIPLE ROAD CLOSURES REMAIN DUE TO
FLOODED ROADWAYS AND STRANDED OR WASHED AWAY VEHICLES NEAR VIDAL
JUNCTION.
FLASH FLOOD WARNING WILL CONTINUE UNTIL 1015 PM.
LOCATIONS IMPACTED INCLUDE...
BLACK MEADOW LANDING CAMPGROUND.
LAT...LON 3451 11492 3459 11442 3453 11438 3446 11439
3445 11434 3437 11423 3436 11419 3430 11413
3426 11413 3418 11423 3410 11441 3407 11444
3407 11474
$$
OUTLER606
WGUS75 KVEF 090513
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1013 PM PDT MON SEP 8 2014
CAC071-090519-
/O.EXP.KVEF.FF.W.0169.000000T0000Z-140909T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
1013 PM PDT MON SEP 8 2014
...THE FLASH FLOOD WARNING WILL EXPIRE AT 1015 PM PDT/1015 PM MST/
FOR SOUTHEASTERN SAN BERNARDINO COUNTY...
THIS WARNING WILL BE ALLOWED TO EXPIRE SINCE THUNDERSTORM ACTIVITY
HAS ENDED FOR THE TIME BEING. HOWEVER...HEAVY RAIN FROM EARLIER
STORMS HAS CAUSED ROADWAY FLOODING ALONG HIGHWAY 95 NORTH OF VIDAL
JUNCTION AND SWIFT WATER RESCUES WERE STILL BEING REPORTED AS OF 910
PM THIS EVENING. TRAVELERS SHOULD AVOID THIS AREA UNTIL FURTHER
NOTICE.
LAT...LON 3451 11492 3459 11442 3453 11438 3446 11439
3445 11434 3437 11423 3436 11419 3430 11413
3426 11413 3418 11423 3410 11441 3407 11444
3407 11474
$$
JSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 3:16 PM PDT, 3 hours earlier.
Area forecast discussion, Sep 8, 3:16 PM PDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 316 PM PDT MON SEP 8 2014 .SYNOPSIS...TROPICAL MOISTURE WILL BRING A CONTINUED CHANCE FOR THUNDERSTORMS THROUGH THIS EVENING WITH A RISK OF HEAVY RAIN AND FLASH FLOODING. A CHANCE OF STORMS WILL LINGER TUESDAY MAINLY EAST OF LAS VEGAS...THEN DRY WEATHER IS EXPECTED AREAWIDE FOR THE LATTER PART OF THE WEEK. && .DISCUSSION...THE MAIN FEATURES OF NOTE TODAY ARE THE DEEP TROPICAL MOISTURE OVER THE FORECAST AREA AND AN UPPER TROUGH MOVING INLAND INTO CALIFORNIA. PLENTY OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN ACROSS THE EASTERN PART OF THE FORECAST AREA THIS AFTERNOON. QUITE A FEW AREAS IN CLARK AND EASTERN SAN BERNARDINO COUNTIES RECEIVED OVER AN INCH OF RAIN WITH NUMEROUS REPORTS OF FLASH FLOODING. ANOTHER AREA OF THUNDERSTORMS HAD DEVELOPED OVER ESMERALDA COUNTY. EXPECT NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ACROSS THE EASTERN CWA INTO THIS EVENING WITH LESSER CHANCES WEST. THE UPPER TROUGH WILL MOVE INTO NEVADA TONIGHT...APPROACHING UTAH AND ARIZONA BY LATE TUESDAY. THIS WILL GRADUALLY PUSH THE MOISTURE AND THUNDERSTORM CHANCES EAST. DRY CONDITIONS WILL PUSH INTO THE FAR WESTERN PART OF THE FORECAST AREA LATER TONIGHT AND BY TUESDAY AFTERNOON SHOWERS AND THUNDERSTORM CHANCES WILL BE MAINLY FROM ABOUT LAS VEGAS EASTWARD. THE TROUGH AXIS WILL MOVE SOUTHEAST OF THE CWA TUESDAY NIGHT WITH RELATIVELY DRY AIR CONTINUING TO PUSH IN BEHIND IT. THERE COULD STILL BE ISOLATED THUNDERSTORMS LINGERING WEDNESDAY OVER SOUTHEAST MOHAVE COUNTY BUT OTHERWISE WE ARE LOOKING AT RELATIVELY DRY AND STABLE CONDITIONS. DRY NORTHWEST FLOW WILL BE OVER THE ENTIRE AREA IF YOU BELIEVE THE ECMWF ALTHOUGH THE GFS AND GEM ARE TRYING TO DEVELOP A SOUTHERLY FLOW ALREADY. HOWEVER...ALL THE MODELS KEEP THE AREA DRY REGARDLESS OF THE SYNOPTIC PATTERN. FOR SUNDAY AND MONDAY I LEFT THE INHERITED SLIGHT CHANCE OF THUNDERSTORMS FOR MOHAVE COUNTY AS THE GFS KEEPS A SOUTHERLY FLOW AND SOME MOISTURE OVER THAT AREA. CONFIDENCE IN THAT IS NOT HIGH AT ALL AS THE ECMWF AND GEM HAVE MORE OF A WESTERLY FLOW OVER THE AREA. .AVIATION...FOR MCCARRAN...SHOWERS AND THUNDERSTORM CHANCES WILL CONTINUE INTO THIS EVENING WITH CIGS POSSIBLY AS LOW AS 4 KFT IN THE HEAVIER SHOWERS. CONDITIONS SHOULD IMPROVE AFTER 03Z THIS EVENING. WINDS WILL MAINLY BE SOUTH/SOUTHWEST 10-15 KTS WITH GUSTS AROUND 20 KTS THIS EVENING. HOWEVER...THUNDERSTORMS COULD RESULT IN ERRATIC WIND DIRECTIONS. SOUTH WINDS AROUND 10 KTS OVERNIGHT AND TUESDAY. THUNDERSTORMS TUESDAY SHOULD BE LIMITED TO MAINLY EAST OF LAS VEGAS AND ALSO IN THE SPRING MOUNTAINS AND SHEEP RANGE. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS THROUGH THIS EVENING ACROSS LINCOLN...CLARK...MOHAVE AND EASTERN SAN BERNARDINO COUNTIES WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WEST. DRY AIR WILL GRADUALLY MOVE IN FROM THE WEST LATER TONIGHT AND TUESDAY. THUNDERSTORMS TUESDAY MAINLY EAST OF LAS VEGAS. WINDS MAINLY SOUTHERLY 10-15 MPH THROUGH EARLY THIS EVENING AND AGAIN TUESDAY AFTERNOON WITH LIGHTER DRAINAGE WINDS OVERNIGHT TONIGHT. && .SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT HAZARDOUS WEATHER TODAY. SPOTTERS IN MOHAVE COUNTY SHOULD REMAIN ALERT TUESDAY. SPOTTER ACTIVATION IS NOT EXPECTED WEDNESDAY THROUGH NEXT MONDAY. && HARRISON FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
In the hours before
Local storm report, Sep 8, 4:13 PM PDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
413 PM PDT MON SEP 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FLASH FLOOD 6 NW LOGANDALE 36.67N 114.56W
09/08/2014 CLARK NV FIRE DEPT/RESCUE
REPORTS OF SWIFT WATER RESCUES ON INTERSTATE 15.
INTERSTATE CLOSED BETWEEN MILE MARKERS 91 AND 93
&&
CSTEELELocal storm report, Sep 8, 4:25 PM PDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
425 PM PDT MON SEP 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 PM FLASH FLOOD 1 ENE MOAPA 36.67N 114.59W
09/08/2014 CLARK NV LAW ENFORCEMENT
SR 168 CLOSED BETWEEN COYOTE SPRINGS AND MOAPA DUE TO
FLOODING.
0140 PM FLASH FLOOD 4 SSE SUMMERLIN SOUTH 36.08N 115.30W
09/08/2014 CLARK NV PUBLIC
REPORTS OF SEVERAL SWIFTWATER RESCUES AT FORT APACHE AND
RUSSELL AND AREAS WEST.
0140 PM FLASH FLOOD 3 SSE SUMMERLIN SOUTH 36.10N 115.31W
09/08/2014 CLARK NV PUBLIC
FLASH SLOODING REPORTED AT TROPICANA AND GRAND CANYON IN
LAS VEGAS. REPORT AND PICTURE VIA TWITTER.
&&
DBERCLocal storm report, Sep 8, 4:26 PM PDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
426 PM PDT MON SEP 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM FLASH FLOOD 3 SSE SUMMERLIN SOUTH 36.10N 115.31W
09/08/2014 CLARK NV PUBLIC
FLASH FLOODING REPORTED AT TROPICANA AND GRAND CANYON IN
LAS VEGAS. REPORT AND PICTURE VIA TWITTER.
&&
DBERCLocal storm report, Sep 8, 4:44 PM PDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
444 PM PDT MON SEP 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM FLASH FLOOD 3 SSE NEEDLES AIRPORT 34.73N 114.61W
09/08/2014 SAN BERNARDINO CA LAW ENFORCEMENT
CHP REPORING LARGE CHUNK OF US 95 SOUTH OF NEEDLES
MISSING FROM FLOODING.
0428 PM FLASH FLOOD 3 SSE NEEDLES AIRPORT 34.73N 114.61W
09/08/2014 SAN BERNARDINO CA LAW ENFORCEMENT
CHP REPORTING LARGE CHUNK OF US 95 SOUTH OF NEEDLES IS
MISSING DUE TO FLOODING.
&&
CSTUMPFLocal storm report, Sep 8, 5:20 PM PDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
520 PM PDT MON SEP 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM FLASH FLOOD SE LITTLEFIELD 36.89N 113.93W
09/08/2014 MOHAVE AZ FIRE DEPT/RESCUE
LITTLEFIELD FD DISPATCH REPORTS WATERFALLS FLOWING ONTO
I-15 IN THE VIRGIN RIVER GORGE AT MILE MARKER 14. I-15 IS
NOW CLOSED IN BOTH DIRECTIONS FROM THE NV BORDER TO THE
UT BORDER AT THIS TIME.
&&
JPULLINLocal storm report, Sep 8, 5:57 PM PDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
557 PM PDT MON SEP 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM FLASH FLOOD 10 NW NEEDLES 34.92N 114.74W
09/08/2014 SAN BERNARDINO CA DEPT OF HIGHWAYS
ROADWAY WASHED OUT AT US-95 AND GOFFS ROAD VIA CHP
&&
COUTLERThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 10:48 AM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.